Illinois, 2023

Hail and Damaging Winds in Illinois, April 20, 2023

April 20, 2023 · NWS LOT · 37 events in 13 counties and zones

Scattered thunderstorms moved across northern Illinois during the afternoon of April 20th producing large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the afternoon of April 20th producing large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 20, 1:46 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 20, 1:46 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
246 PM CDT Thu Apr 20 2023

.MESOSCALE DISCUSSION...
Issued at 206 PM CDT Thu Apr 20 2023

Thunderstorms are erupting within a narrow moisture axis near the
Mississippi River with a predominant supercell storm mode thus
far. Aggressive southwesterly winds gusting 30-35kt will continue
to advect the moisture plume northeastward, with the expectation
for thunderstorms to expand in coverage and continue unabated into
northern Illinois later this afternoon. The primarily threats
remain damaging hail and wind. However, we can't ignore the
tornado threat given strong low-level shear with recent VWP-
derived hodographs from KDVN showing nearly 350 J/kg of 0-1km SRH.
However, we would tend to think the best low-level flow will lift
northward into Wisconsin closer to the surface low. Regardless, a
Tornado Watch is now in effect for areas generally along and
northwest of I-57 until 8 PM CDT.

We time the arrival of the first thunderstorms to
Ogle/Lee/LaSalle counties in approximately 2-3 hours.

PREVIOUS MESOSCALE DISCUSSION...
Issued at 1116 AM CDT Thu Apr 20 2023

A recent hand surface analysis augmented by regional satellite
imagery depicts a warm front arcing from near Cleveland, Ohio
northwestward to Milwaukee, Wisconsin and into a convectively
invigorated low pressure system with minimum pressure of 999mb near
Cedar Rapids, Iowa. A cold front arcs southward from the center of
low pressure from central Iowa into western Missouri and eastern
Oklahoma. The warm sector bounded by both fronts is somewhat "dirty"
at this hour with showers and a few thunderstorms mainly across
Illinois within a leftover region of low-level WAA along the
southeastern flank of the aforementioned low to the northwest.
Regional soundings show an impressive elevated mixed layer (EML) is
in place across the Mississippi River Valley with both the 12Z
DVN/ILX RAOBs sampling 800-600mb lapse rates of nearly 9 K/km atop a
stout low-level inversion (+15 to +16C at 850mb). Low-level moisture
is relatively scant locally at this hour, though a narrow plume of
55 to 60 degree dew points stretches from near the Quad Cities
southwestward toward Joplin, Missouri. Where the steep mid-level
lapse rates overlap with the narrow tongue of low-level moisture is
a similarly-narrow plume of low-level instability characterized by
MLCAPE of 1000-1500 J/kg.

Water vapor imagery depicts a region of accelerated flow across the
southern and central Plains, which was confirmed by the 12Z AMA/TOP
RAOBs sampling 75 to 100 kt from 500-250mb. As the speed max rounds
the base of an expansive upper-level trough across the central US
this afternoon, upper-level height falls and warming surface
temperatures will erode surface-based inhibition within the narrow
low-level instability plume. Indeed, bands of thunderstorms appear
poised to develop along and just ahead of the eastward-moving cold
front first near the Mississippi River this afternoon and then
eastward across Illinois. As storms progress toward Indiana, they
may tend to outrun the low-level instability plume leading to a
gradual weakening trend.

With forecast MLCAPE of 1500-2000 J/kg and 0-6km deep-layer shear of
45-55 kt, storm organization will be easily attainable supporting a
threat for severe weather. Roughly 30 to perhaps 45 degree angles
between deep-layer shear vectors and the cold front will support a
semi-discrete storm mode with both clusters and transient
supercellular structures probable. Accordingly, damaging winds and
hail may accompany any thunderstorm this afternoon. While low-level
wind profiles will suffer from a relative "straight" shape (e.g.
somewhat veered low-level wind profiles), a few tornadoes cannot be
ruled out particularly with any sustained supercell. If any
localized backing can materialize, the threat for tornadoes would
increase.

The severe weather threat should be from 2 to 6 PM along/west of I-
39, between 5 PM and 9 PM between I-39 and Lake Michigan. If storms
continue into northwestern Indiana, the threat could continue
through 10 or 11 PM CDT.

Borchardt

&&

.SHORT TERM...
Issued at 245 PM CDT Thu Apr 20 2023

Through Friday...

South-southwesterly winds will continue to be rather gusty (40 to
45 mph) late this afternoon in advance of an eastward advancing
cold front. While the current wind advisory only includes areas
along and southeast of I-57, I would not be surprised to see a
few gusts approaching 45 mph north of the current advisory area
over the next couple hours. Otherwise, the main weather story
into early this evening is the severe thunderstorm threat in
advance of the cold front. For more on the severe threat please
reference the Mesoscale Discussion above.

The severe thunderstorm threat will come to an end from west to
east this evening as the surface cold front shifts across the
area. However, some showers may linger into the overnight hours
in the wake of the front, especially across my NW IN counties.
Otherwise, a mainly dry, but breezy day is expected for Friday.
While we cannot rule out a few isolated instability driven
afternoon light showers or sprinkles, the boundary layer will be
very dry, with surface dewpoints likely to mix out into the lower
30s. For this reason, it is likely that most areas will remain
precipitation free. Otherwise, expect southwesterly winds to be
breezy again, with occasional gusts of 30 to 35 mph likely through
the afternoon.

KJB

&&

.LONG TERM...
Issued at 245 PM CDT Thu Apr 20 2023

Friday night through Wednesday...

Forecast thinking during the long term period remains unchanged.
See previous discussion below for more info.

The overall guidance suite has come into much better agreement
for Friday night and Saturday after several days of substantial
inconsistencies. An embedded wave shifting through the southern
Great Plains into the Ohio River Valley is expected to remain on
the weaker side, which has loosely been in line with a majority of
ensemble members. The edge of a precip shield in the Ohio River
Valley may reach as far west at northwest Indiana Friday night,
but much of the area should remain dry.

The core of the upper low will begin weakening while drifting
east from Wisconsin on Saturday. Forecast 700 hPa temps of -15C by
late Saturday will be near or below record low values for late
April per DVN sounding climatology. With the upper low traversing
overhead during the day, scattered diurnally-enhanced rain showers
will likely produce some mixing with snow.

The cold weekend will continue through Sunday though additional
precip chances will be quite low to end the weekend. Sub-freezing
temps are possible Saturday night and will become more likely
Sunday night under clearing skies and a surface ridge drifting
toward the area. Beyond the weekend, some moderation will bring
temps back to seasonably cool levels as stronger mid-level
westerlies remain just south of the region.

Kluber/KJB

&&

.AVIATION...
For the 18Z TAFs...

The primary aviation weather concerns through the 18Z TAF period are
as follows:

* A line of potentially severe thunderstorms expected late this
  afternoon into this evening

* Continued gusty conditions through the majority of the TAF period

Following a brief thunderstorm earlier this afternoon, conditions
are now just cloudy and windy and will remain as such until later
this afternoon. An approaching cold front is expected to produce a
line of showers and thunderstorms late this afternoon and evening
with an apparent severe potential. While a few showers may want to
sneak in ahead of the storms as early as roughly 21Z, the main line
of storms looks to move over the Chicagoland terminals between 22Z
and 01Z. Knock that timing back an hour near RFD. Primary concern
with these storms is damaging hail although damaging winds also seem
very attainable and even a few tornadoes across the metro cannot be
ruled out. Additionally, brief vsby reductions and perhaps a period
of MVFR cigs may accompany the storms. Following this main line of
storms, conditions should be dry through the remainder of the period
aside from maybe a couple of lighter showers for a brief time
immediately following the storms.

Meanwhile, gusty SSW winds are expected to accelerate even further
into the mid-afternoon to feature gusts closer to 30+ kt. Direction
will veer to westerly following this evening's storms before
dropping back to SW tonight. Magnitude should ease a bit through the
evening before gusts die out altogether overnight. 20+ kt gusts will
return by mid-morning on Friday while winds remain SW. Aside from
this evening's storms, expect VFR throughout the period.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ023-ILZ032-ILZ033-ILZ039-ILZ108 until 6 PM
     Thursday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 6 PM
     Thursday.

LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 9
     PM Thursday.

     Gale Warning...Northerly Is. to Michigan City IN until 9 PM
     Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 20, 2:32 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
332 PM CDT Thu Apr 20 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
332 PM CDT Thu Apr 20 2023 /432 PM EDT Thu Apr 20 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Tornado Risk.
     Elevated Hail Risk...up to 2 inch in diameter.
     Elevated Damaging Wind Risk...up to 70 mph.
  Limited Flooding Risk.
  Elevated Non Thunderstorm Wind Risk.

DISCUSSION...

Severe thunderstorms continue to rapidly develop across western
Illinois. These storms will move eastward into our area late this
afternoon into the early evening. Very large hail, damaging winds
and a few tornadoes will all be possible with these storms as
they move across the area through 8 pm this evening.

Outside of any thunderstorms, southerly winds will gusts to
between 35 and 45 mph through early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Elevated Freeze Risk.
  Elevated Fire Weather Risk.
Saturday through Monday...
  Significant Freeze Risk.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed late this afternoon into early this
evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast up to 45 mph.

LMZ740>745-212045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
332 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Elevated Thunderstorm Risk...with an associated:
     Elevated hail risk...up to 2 inch in diameter.
     Elevated thunderstorm wind gust risk...up to 55 knots .
     Limited Waterspout Risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.
Wednesday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Apr 20, 11:56 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1256 PM CDT Thu Apr 20 2023

INZ001-002-010-011-201830-
Porter IN-Newton IN-Jasper IN-Lake IN-
1256 PM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of northern Newton,
southern Porter, southeastern Lake and northern Jasper Counties
through 130 PM CDT...

At 1256 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Shelby to near DeMotte to near
Roselawn. The strongest thunderstorm was just southwest of Roselawn
as of 1256 PM. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valparaiso, DeMotte, Hebron, Wheatfield, Lake Village, Roselawn,
Kouts, Shelby, Schneider, Boone Grove, Thayer, Sumava Resorts,
Stoutsburg, Fair Oaks, Dunns Bridge and Malden.

Including the following interstate...
 Indiana I-65 between mile markers 224 and 239.

This includes...  Porter County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4102 8742 4111 8748 4120 8746 4149 8693
      4117 8693
TIME...MOT...LOC 1754Z 232DEG 46KT 4122 8732 4119 8724 4107 8736

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RC

The radar

The Quad Cities radar (KDVN), 93 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

19 hail, 18 thunderstorm wind. Local standard time, as filed.

Hail, Ogle

When
April 20, 3:15 PM CST to 3:16 PM CST
Where
Ogle County, 0.69 mi N of Polo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.990, -89.580

Hail, Lee

When
April 20, 3:44 PM CST to 3:46 PM CST
Where
Lee County, 1.24 mi SW of Walton
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.710, -89.450

Golf ball size hail was reported west of Amboy.

Hail, Winnebago

When
April 20, 4:06 PM CST to 4:07 PM CST
Where
Winnebago County, 2.47 mi SE of Loves Park
Measured
1 in hail
Reported by
Public
Coordinates
42.300, -89.010

Hail, Winnebago

When
April 20, 4:10 PM CST to 4:11 PM CST
Where
Winnebago County, 1.02 mi E of Harlem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.340, -89.000

Quarter size hail was reported between Loves Park and Rock Cut State Park.

Thunderstorm Wind, De Kalb

When
April 20, 4:32 PM CST
Where
De Kalb County, 0.42 mi W of Waterman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.770, -88.778

Power lines were blown down along Pine Street.

Thunderstorm Wind, De Kalb

When
April 20, 4:35 PM CST
Where
De Kalb County, 1.12 mi ESE of Waterman
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.762, -88.751

Four to five utility poles were leaning across the road at Route 23 and Preserve Road.

Thunderstorm Wind, De Kalb

When
April 20, 4:38 PM CST
Where
De Kalb County, 0.67 mi SE of Woodlake Landing Airport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.633, -88.641

Power lines were blown down across Gletty Road.

Thunderstorm Wind, McHenry

When
April 20, 4:48 PM CST
Where
McHenry County, 0.89 mi W of Harmony
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.161, -88.547

Tree damage was reported along Harmony Road west of Route 20.

Hail, Kane

When
April 20, 4:50 PM CST to 4:51 PM CST
Where
Kane County, Elgin
Measured
1 in hail
Reported by
Social Media
Coordinates
42.040, -88.280

A photo shared on social media showed quarter size hail near Elgin.

Thunderstorm Wind, McHenry

When
April 20, 4:52 PM CST
Where
McHenry County, 1.47 mi NNE of Woodstock
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.340, -88.440

A wind gust to 58 mph was measured near Woodstock.

Hail, Cook

When
April 20, 4:55 PM CST to 4:57 PM CST
Where
Cook County, 0.69 mi N of Hoffman Estates
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.070, -88.120

Thunderstorm Wind, Kane

When
April 20, 4:57 PM CST
Where
Kane County, 0.69 mi S of Batavia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.840, -88.320

Wind gusts were estimated to 60 mph.

Hail, Cook

When
April 20, 4:58 PM CST to 5:00 PM CST
Where
Cook County, 2.14 mi NNE of Elgin
Measured
1.25 in hail
Reported by
Public
Coordinates
42.060, -88.250

Hail, Cook

When
April 20, 5:02 PM CST to 5:03 PM CST
Where
Cook County, 0.51 mi E of Streamwood
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -88.160

Thunderstorm Wind, Du Page

When
April 20, 5:02 PM CST to 5:05 PM CST
Where
Du Page County, (Dpa) Dupage Airport
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
41.900, -88.250

Thunderstorm Wind, Grundy

When
April 20, 5:04 PM CST
Where
Grundy County, 2.94 mi WSW of Wauponsee
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.250, -88.550

A private weather station measured a wind gust to 61 mph.

Hail, Cook

When
April 20, 5:05 PM CST to 5:06 PM CST
Where
Cook County, 0.51 mi E of Schaumburg
Measured
1.25 in hail
Reported by
Public
Coordinates
42.030, -88.070

Thunderstorm Wind, McHenry

When
April 20, 5:06 PM CST
Where
McHenry County, 2.05 mi ENE of Richmond
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.481, -88.262

A large tree was uprooted near the intersection of Route 173 and Clark Road.

Hail, Lake

When
April 20, 5:07 PM CST to 5:08 PM CST
Where
Lake County, 0.7 mi WSW of Kildeer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.166, -88.063

Quarter size hail was reported near Route 12 and Quentin Road.

Hail, Lake

When
April 20, 5:07 PM CST to 5:08 PM CST
Where
Lake County, 1.25 mi SSE of Kildeer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.154, -88.039

Quarter size hail was reported near Route 12 and Lake Cook Road.

Hail, Lake

When
April 20, 5:09 PM CST to 5:10 PM CST
Where
Lake County, 0.86 mi SW of Long Grove
Measured
1 in hail
Reported by
Public
Coordinates
42.170, -88.010

Hail, Cook

When
April 20, 5:10 PM CST to 5:11 PM CST
Where
Cook County, 0.69 mi N of Palatine
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.120, -88.030

Thunderstorm Wind, Grundy

When
April 20, 5:10 PM CST
Where
Grundy County, 2.59 mi NW of Mazon
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.270, -88.450

A private weather station measured a wind gust to 59 mph.

Thunderstorm Wind, Grundy

When
April 20, 5:15 PM CST
Where
Grundy County, 1.25 mi ESE of Wauponsee
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.260, -88.480

A private weather station measured a wind gust to 59 mph.

Hail, Cook

When
April 20, 5:17 PM CST to 5:18 PM CST
Where
Cook County, 0.51 mi W of Barrington
Measured
1 in hail
Reported by
Social Media
Coordinates
42.150, -88.140

Hail, Du Page

When
April 20, 5:19 PM CST to 5:20 PM CST
Where
Du Page County, 0.69 mi N of Medinah
Measured
1 in hail
Reported by
Public
Coordinates
41.990, -88.050

Thunderstorm Wind, Cook

When
April 20, 5:21 PM CST
Where
Cook County, 0.69 mi N of Roselle
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
41.990, -88.080

A private weather station measured a wind gust to 81 mph.

Hail, Livingston

When
April 20, 5:26 PM CST to 5:27 PM CST
Where
Livingston County, Dwight
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.090, -88.430

Thunderstorm Wind, Will

When
April 20, 5:36 PM CST
Where
Will County, 2.59 mi NNW of Manhattan
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.453, -88.003

Tree and power line damage was reported near Route 52 and Baker Road.

Hail, Cook

When
April 20, 5:36 PM CST to 5:38 PM CST
Where
Cook County, 0.69 mi N of Glenview
Measured
1.5 in hail
Reported by
Social Media
Coordinates
42.090, -87.820

A photo shared on social media showed hail to the size of walnuts.

Hail, Cook

When
April 20, 5:39 PM CST to 5:40 PM CST
Where
Cook County, 0.86 mi SW of Glenview
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -87.830

Thunderstorm Wind, Grundy

When
April 20, 5:40 PM CST
Where
Grundy County, East Brooklyn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -88.260

Wind gusts were estimated to 60 mph east of South Wilmington.

Hail, Cook

When
April 20, 5:42 PM CST to 5:43 PM CST
Where
Cook County, Hubbard Woods
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -87.750

Thunderstorm Wind, Kankakee

When
April 20, 5:51 PM CST
Where
Kankakee County, 2.76 mi N of Bonfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.190, -88.060

Tree damage was reported north of Bonfield.

Thunderstorm Wind, Cook

When
April 20, 5:59 PM CST
Where
Cook County, 1.47 mi SSE of Oak Lawn
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.700, -87.740

A photo shared on social media showed a healthy tree limb roughly five inches in diameter snapped near Cicero Avenue and 106th Street.

Thunderstorm Wind, Cook

When
April 20, 6:04 PM CST
Where
Cook County, 0.54 mi WNW of Brainerd
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.734, -87.659

Trees were blown down onto a house in the 8800 block of Bishop Avenue.

Thunderstorm Wind, Cook

When
April 20, 6:04 PM CST
Where
Cook County, 0.3 mi ENE of Chicago Lawn
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.772, -87.685

Trees and power lines were blown down in the 2400 block of Marquette Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086366, 1086368, 1086369, 1086374, 1086377, 1086384, 1086385, 1086386, 1086387, 1086388, 1086389, 1086390, 1086392, 1086391, 1086395, 1086393, 1086397, 1086411, 1086400, 1086401, 1086402, 1086398, 1086403, 1086405, 1086406, 1086407, 1086408, 1086409, 1086410, 1086412, 1086413, 1086416, 1086414, 1086417, 1086420, 1086424, 1086427.